Repeated loud noise exposure can be a cause of tinnitus as well as hearing loss. Loud music may cause short term symptoms, but repeated occupational exposure (for example, musicians, factory and construction workers) requires less intense sound levels to cause potential hearing damage leading to tinnitus. Minimizing sound exposure, therefore, decreases the risk of developing tinnitus. Sound protection equipment, like acoustic ear-muffs, may be appropriate at work and at home when exposed to loud noises.

No matter what the cause, the condition interrupts the transmission of sound from the ear to the brain. Some of the neural circuits no longer receive signals. Strangely, this does not cause hearing loss. Instead, when neural circuits don’t receive stimulation, they react by chattering together, alone at first and then synchronous with each other. Once the nerve cells become hyperactive and occur at the same time, they simulate a tone the brain “hears” as tinnitus. Analogous to a piano, the broken “keys” create a permanent tone without a pianist playing the keys.

Tinnitus can be extremely frustrating and can leave you feeling overwhelmed and unsure about your next steps. Remember that you are not alone - tinnitus, while not well-understood, is common. Make an appointment with a hearing care professional near you, preferably one who specializes in tinnitus treatment. Be prepared to discuss your symptoms in detail so you can get relief and regain your quality of life. 
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").
Español: curar el tinnitus (zumbido de oídos), Deutsch: Tinnitus heilen, 中文: 治疗耳鸣, Italiano: Curare l’Acufene, Русский: вылечить тиннитус, Français: soigner des acouphènes, Português: Curar Zumbido no Ouvido, Bahasa Indonesia: Mengobati Tinitus, Nederlands: Tinnitus genezen, Čeština: Jak vyléčit tinnitus, العربية: علاج طنين الأذن, Tiếng Việt: Trị ù tai, 한국어: 이명을 치료하는 방법, हिन्दी: कर्णनाद (टिनिटस) का इलाज़ करें, 日本語: 耳鳴りの治療
The cause of tinnitus may be difficult to determine. Your doctor will ask if you have been exposed to loud noise at work or home and will ask about medications you take, including all herbs and supplements. He or she may look in your ears to see if you have wax blockage or if the eardrum appears abnormal. If your hearing is affected, then your doctor may have you undergo a hearing test called an audiogram to measure your hearing ability in each ear.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×